Kentucky, 2021

Ice Storm and Winter Storm in Kentucky, February 14 to 16, 2021

February 14 to 16, 2021 · NWS LMK · 46 events in 46 counties and zones

A significant winter storm with heavy mixed precipitation impacted central Kentucky from late on Valentine's Day through the early morning hours of February 16, 2021. The majority of the precipitation occurred on February 15, 2021.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A significant winter storm with heavy mixed precipitation impacted central Kentucky from late on Valentine's Day through the early morning hours of February 16, 2021. The majority of the precipitation occurred on February 15, 2021. A large swath of 1-3 inches of snow fell in addition to heavy sleet totaling 1-3 inches. Freezing rain and rain mixed in as well, especially in southern and eastern Kentucky. Cold air behind the system brought single digit temperatures, with Lexington plummeting to 2 degrees on the morning of February 17, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 14, 9:32 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 14, 9:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
932 PM EST Sun Feb 14 2021

.Forecast Update...
Issued at 930 PM EST Sun Feb 14 2021

First wave of precip is on our doorstep, and multiple reports of
accumulating sleet have been noted out of Middle TN. AMDAR soundings
in and out of BNA have shown a warm layer around 2-3 C, but a deeper
low level cold layer. BWG fcst soundings show a shallow 1-2 C warm
nose centered at 5 kft AGL - classic sleet profile. So the main
concern with the moderate precip spreading northeast toward south-
central KY is significant accumulations of sleet. Expect sleet to
cover roadways. Sleet is likely to be the dominant p-type south of a
Russellville KY to Lexington KY line between now and 12z Mon. After
about 10 pm CST, travel is not recommended in south-central KY
including Russellville, Bowling Green, Scottsville, Glasgow, etc.

By 09-12z Mon, a stronger warm nose over the Lake Cumberland region
will support greater freezing rain chances as opposed to sleet being
the primary p-type.

Issued at 702 PM EST Sun Feb 14 2021

Increased wintry precip chances a couple hours early and introduced
freezing drizzle for the next few hours generally east of I-65
and south of the BG Parkway. We received a report of a freezing
mist in Berea. A multi-car crash was also reported on I-75 in
Rockcastle Co, near the Madison Co line. Very light wintry precip
could very well cause additional issues on the roads this evening
before widespread heavier wintry precip moves in after midnight.
Light icing will be possible from this evening through tomorrow
morning in the first phase of the winter storm, mainly along and
east of a Bowling Green to Lexington line. Freezing rain totals
could reach a tenth of an inch in Monroe, Cumberland, and Clinton
counties.

&&

.Short Term...(This evening through Monday)
Issued at 250 PM EST Sun Feb 14 2021

...Major Winter Storm Set to Come in Two Waves Tonight and Monday...
...Monday Morning Travel Disruptions Likely...
...Significant Travel Disruptions Monday Afternoon/Evening Very
Likely...

Main focus in the short term is on the significant winter storm that
will impact the region in two separate waves. The first wave will
arrive tonight and continue into tomorrow morning. The second, more
potent wave will arrive tomorrow afternoon and continue into the
overnight hours.

The first wave is currently near the ArkLaTex region at this hour
and will steadily approach the region overnight. Modest isentropic
lift and other upper level forcing mechanisms will support
widespread precipitation developing by midnight over much of central
Kentucky and southern Indiana. Temperature profiles across southern
Indiana will support snow, while south of the river but northwest of
the Bluegrass/Western Kentucky Parkways we're likely to see a
sleet/snow mix, and more freezing rain southeast of the Parkways.
Snow amounts will range from one to three inches, with most
accumulations generally across southern Indiana and portions of
north-central and western Kentucky. Ice accumulations will generally
be under a quarter inch with this first wave across the southeast.

We are likely to see a decline in coverage and precipitation
intensity by mid morning, and that could continue into the
afternoon. During this timeframe, we lose some saturation aloft
where ice crystal growth is favored, so precip types may favor
freezing rain/drizzle briefly in places as far north as the Ohio
River. This could put down a thin layer of ice on snow/sleet that
has already fallen.

The 2nd, more potent wave will begin arriving across south-central
Kentucky shortly after noon CST/1pm EST, and work its way into the
rest of Kentucky and southern Indiana by mid to late afternoon.
Colder air will wrap around this 2nd wave a bit more than the first,
so we'll gradually see that transition zone of snow/sleet/freezing
rain shift eastward through the day into the overnight hours.
Excellent upper level forcing and lift combined with deep moisture
will favor some heavy snow rates at times, some of which could
exceed 1"/hour. The heavy snow potential is most likely along and
northwest of the Parkways Monday afternoon into the overnight hours.
Precipitation will gradually end from southwest to northeast Monday
night, with all precipitation clearing the region before dawn
Tuesday.

While models continue to shift where the transition zone will set up
across the region, there is fairly high confidence that locations
along and west of the I-65 corridor will see a period of heavy snow
Monday afternoon and night that will have significant impacts on
travel. Travel will likely become treacherous, if not near
impossible, for a time in those areas.

The accumulation portion of the forecast continues to be tricky, and
largely depends on where the transition zones set up. What we can
say is that in areas that see all or mostly snow (generally west of
I-65), snowfall accumulations by Tuesday morning will likely range
from 6 to 9 inches with some locally higher amounts. If the
transition zones end up being much farther east (colder model
solutions), then that 6 to 9 inch swath of snow could extend as far
east along a line from Lexington (KY) to Bowling Green (KY). East of
those areas, it appears the warm nose aloft will be too strong to
support snow for most of the event, though they are still likely to
see 1" to 3" on the backside of the system as it departs (in
addition to all of the sleet and freezing rain). The Lake Cumberland
region could see ice accumulations exceed 0.25" by the time
everything is wrapped up Tuesday morning.

.Long Term...(Monday night through Sunday)
Issued at 250 PM EST Sun Feb 14 2021

...Another Winter Storm Possible Wed Night - Thu...

In the wake of the exiting system, expect a brief period of some
quieter weather through the first part of Wednesday as surface high
pressure moves across the Great Lakes region. May just see some
flurries linger during the day on Tuesday as we remain saturated in
the lower levels through the DGZ. Under steady CAA, temperatures
will be rather chilly with highs in the lower to mid 20s and wind
chills in the teens. Overnight lows into Wednesday morning are
progged to be in the lower to mid teens, with some areas dipping
into single digits. As we move back into southwesterly flow during
the day Wednesday, highs will be a bit warmer in the upper 20s to
mid 30s for most.

Attention will then turn to our next potential winter storm that
will move through the area Wednesday night and Thursday. The
synoptic pattern will feature a large upper trough digging across
the Plains and moving eastward towards the region, placing the OH
Valley in deep SW flow. A strengthening 850 mb jet will pump ample
moisture into the region as the trough approaches. At the surface, a
low pressure system will develop over the western Gulf and progress
northeast towards the Mid-Atlantic. As this system moves through,
another prolonged period of winter weather will be possible across
central KY and southern IN.

Precipitation chances will begin to increase across the area
Wednesday afternoon with the heaviest precipitation expected then
overnight into Thursday. Continue to see a decent amount of
variability among model guidance regarding the track of the storm
and temperature profiles over the area which will have a large
impact on p-type with snow, sleet, freezing rain and cold rain all
possible at this point. It appears a significant amount of snow and
sleet will be possible across the area and perhaps another swath of
significant ice accumulations, although location remains very
uncertain at this point. In general, better snow/sleet chances will
be across southern IN and northern KY with better freezing rain/rain
chances across southeast KY. Will continue to monitor how this
trends in coming days.

As this system exits to the east on Friday, drier conditions are
then expected for the end of the week and into the weekend as
surface high pressure centered over the Deep South builds in across
the area. Temperatures on Friday will remain well below
climatological normals with highs in the mid to upper 20s. As the
high begins to move off to the east on Saturday, temperatures should
begin to moderate closer to normals with highs in the 30s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 655 PM EST Sun Feb 14 2021

MVFR conditions across the region this evening with an OVC deck
around 1300-2800 ft. HNB is currently at VFR, but expect them to
drop to MVFR tonight as snow chances move into the region. Expect to
see wintry precip begin late tonight at at all terminals. SDF and
HNB will likely see all snow, while BWG and LEX will likely see a
snow/sleet mix. Wintry precip will continue overnight and into
Monday morning. Cats should drop from MVFR to IFR overnight with
the incoming snow. We could see a bit of a break in precip between
12-18z Monday, evident by slightly improving vis guidance, but
still expect cats to be MVFR.

Second wave of precip comes Monday afternoon and into the end of
this forecast period. This second wave poses a better chance of at
least moderate snowfall, with LIFR cats possible. There also is
potential of some heavy snow Monday afternoon, which could drop
visibilities to VLIFR cats at times.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 1 PM EST /noon CST/ Tuesday for
     INZ076>079-083-084-089>092.

KY...Winter Storm Warning until 1 PM EST /noon CST/ Tuesday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...EBW
Short Term...DM
Long Term...JML
Aviation...CJP
Hazardous weather outlook, Feb 14, 3:07 PM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
307 PM EST Sun Feb 14 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-152015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
307 PM EST Sun Feb 14 2021 /207 PM CST Sun Feb 14 2021/

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 1 PM EST /NOON CST/ TUESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

The first in a series of winter weather events will tonight. Winter
Storm Warnings are in effect. Refer to those products for more
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A second wave will bring more heavier wintry weather to the region on
Monday. Winter Storm Warnings are in effect. Refer to those products
for more details.

After a brief break in precipitation on Tuesday and Wednesday, a
second storm system will bring another round of wintry mixed
precipitation to the region Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in their wintry precipitation
reports tonight through Tuesday.

DM/JML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Allen

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Allen forecast zone
Reported by
CoCoRaHS
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow impacted Allen County, Kentucky. Sleet totals were 1-1.5 inches with an additional 1-2.5 inches of snow.

Winter Storm, Anderson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Anderson forecast zone
Reported by
Trained Spotter
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling 4-5 inches impacted Anderson County, KY. Around 1.5 inches of sleet was reported, with the remainder in the form of snow.

Winter Storm, Barren

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Barren forecast zone
Reported by
Emergency Manager
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Heavy sleet of 1 to 2 inches occurred in Barren County, KY. Some additional light snow fell as well.

Winter Storm, Bourbon

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Bourbon forecast zone
Reported by
Emergency Manager
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Heavy sleet totaling 1-2 inches impacted Bourbon County, KY, along with light snow and freezing rain.

Winter Storm, Boyle

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Boyle forecast zone
Reported by
Public
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Heavy sleet of 1 to 2 inches impacted the Danville, KY area.

Winter Storm, Breckinridge

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Breckinridge forecast zone
Reported by
Emergency Manager
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Heavy sleet fell across Breckinridge County, KY along with 2 inches of snow.

Winter Storm, Bullitt

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Bullitt forecast zone
Reported by
CoCoRaHS
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

A heavy mix of snow and sleet impacted Bulitt County, Kentucky. A CoCoRaHS observer 2 miles south of Brooks reported around an inch of sleet plus about 2.5 inches of snow.

Winter Storm, Casey

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Casey forecast zone
Reported by
CoCoRaHS
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

A heavy wintry mix of snow, sleet, and freezing rain fell across Casey County, KY. A quarter inch of ice accumulation was reported, along with 1-2 inches of sleet and a little snow.

Winter Storm, Clark

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

A heavy mix of snow, sleet, and freezing rain fell across Clark County. The freezing rain and sleet combined to produce a 2-inch thick layer of ice in addition to light snow.

Ice Storm, Clinton

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Clinton forecast zone
Reported by
Public
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

At least a quarter inch of ice accumulated on trees and power lines in Clinton County, KY. 67% of the county's residents were without power at the height of the storm.

Winter Storm, Cumberland

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Heavy sleet and some snow combined to produce around an inch of accumulation, with more than a half inch of sleet.

Winter Storm, Edmonson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Edmonson forecast zone
Reported by
Park/Forest Service
Coordinates
37.209, -86.239 (the zone’s center; the record gives no point)

Sleet totaling 1.5 inches was measured at Mammoth Cave National Park, and the combined storm total of sleet and snow was around 3 inches.

Winter Storm, Fayette

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A heavy mix of snow, sleet, and freezing rain impacted Lexington, KY and surrounding communities. 2.3 inches of sleet and snow was reported halfway through the event, at least half of which was in the form of sleet. 0.3 inches of ice accumulation was also reported.

Winter Storm, Franklin

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Around 1 inch of sleet accumulated in Franklin County, KY followed by 2.7 inches of snow.

Winter Storm, Garrard

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Garrard forecast zone
Reported by
Public
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Sleet totaling 2 inches accumulated in Lancaster, KY.

Winter Storm, Green

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Green forecast zone
Reported by
Emergency Manager
Coordinates
37.264, -85.553 (the zone’s center; the record gives no point)

A heavy mix of snow and sleet fell on Green County, KY totaling 3 inches. At least 1 inch was in the form of sleet.

Winter Storm, Hardin

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Hardin forecast zone
Reported by
NWS Employee
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow fell across Hardin County, KY totaling 4-6 inches. 1-3 inches of sleet fell followed by 2-3 inches of snow.

Winter Storm, Harrison

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling 2 to 3 inches fell in Harrison County, KY. At least 1 inch of this total was in the form of sleet.

Winter Storm, Hart

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Hart forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow fell in Hart County, KY. This winter storm also resulted in a fatal crash on Interstate 65 in Hart County on the morning of February 16, 2021, resulting in the closure of I-65 for several hours.

Winter Storm, Henry

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow impacted Henry County, KY. 1 to 2 inches of sleet accumulated.

Winter Storm, Jefferson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 4 inches fell in Jefferson County, KY. About half of this total was in the form of sleet.

Winter Storm, Jessamine

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Jessamine forecast zone
Reported by
Emergency Manager
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Heavy sleet of 2 inches accumulated in Jessamine County, KY.

Winter Storm, Larue

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Larue forecast zone
Reported by
Emergency Manager
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling 3.5 inches was reported in LaRue County, KY. Sleet totals were 1-2 inches.

Winter Storm, Lincoln

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

A heavy mix of freezing rain and sleet impacted Lincoln County, KY.

Winter Storm, Logan

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Logan forecast zone
Reported by
CoCoRaHS
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling 2.7 inches was reported in Logan County, KY.

Winter Storm, Madison

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Significant accumulation of freezing rain and sleet impacted Madison County. A quarter inch of ice accumulated on trees and power lines. Sleet ranging from 1.8-4 inches was reported. Downed trees and power lines were also reported.

Winter Storm, Marion

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 2-3 inches fell in Marion County, KY. Sleet totals were 1-2 inches.

Winter Storm, Meade

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Meade forecast zone
Reported by
Emergency Manager
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 2-4 inches fell in Meade County, KY. Sleet accounted for roughly half of the accumulation.

Winter Storm, Mercer

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Mercer forecast zone
Reported by
Storm Chaser
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Heavy sleet of 1.5-2 inches fell in Mercer County, KY.

Winter Storm, Monroe

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
36.712, -85.716 (the zone’s center; the record gives no point)

Around a half inch to 1 inch of sleet accumulated in Monroe County, KY.

Winter Storm, Metcalfe

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Metcalfe forecast zone
Reported by
Emergency Manager
Coordinates
36.991, -85.629 (the zone’s center; the record gives no point)

Around a half inch to 1 inch of sleet accumulated in Metcalfe County, KY.

Winter Storm, Nelson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Nelson forecast zone
Reported by
NWS Employee
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling around 4 inches impacted Nelson County, KY. About half the accumulation was in the form of sleet and half as snow.

Winter Storm, Nicholas

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Nicholas forecast zone
Reported by
Emergency Manager
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Around 1 inch of sleet accumulated in Nicholas County, KY along with some light snow.

Winter Storm, Oldham

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Oldham forecast zone
Reported by
NWS Employee
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 3-3.5 inches affected Oldham County, KY. Sleet accumulation was 1-2 inches.

Winter Storm, Scott

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow impacted Scott County, KY. Sleet totals were 1-2 inches with storm total accumulation of 3.5-4.5 inches.

Winter Storm, Shelby

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

An inch of sleet accumulation was reported in Shelby County, KY. Storm total accumulation of sleet and snow was 2-3 inches.

Winter Storm, Simpson

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Simpson forecast zone
Reported by
Emergency Manager
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Sleet and snow totaling 2-3 inches fell in Simpson County, KY. About half of the accumulation was in the form of sleet.

Winter Storm, Spencer

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Spencer forecast zone
Reported by
NWS Employee
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 3-4 inches fell in Spencer County, KY. Around 2 inches of sleet accumulated.

Winter Storm, Taylor

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Taylor forecast zone
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Heavy sleet and freezing rain impacted Taylor County, KY. Sleet accumulation was 1 inch, and ice accumulation was 0.25 inches.

Winter Storm, Trimble

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Trimble forecast zone
Reported by
Emergency Manager
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

A quarter inch of ice accumulated in Trimble County, KY. A heavy mix of sleet and snow totaling 2.5-5 inches also fell.

Winter Storm, Washington

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Heavy sleet and snow impacted Washington County, KY including 1-2 inches of sleet accumulation.

Winter Storm, Woodford

When
February 14, 10:00 PM EST to February 16, 1:00 AM EST
Where
Woodford forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

A heavy mix of sleet, snow, and freezing rain impacted Woodford County, KY. Storm total accumulation was 4.4 inches, 1-2 inches of which was in the form of sleet.

Winter Storm, Butler

When
February 14, 10:00 PM CST to February 16, 1:00 AM CST
Where
Butler forecast zone
Reported by
Emergency Manager
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

Heavy sleet and snow totaling 2-3 inches impacted Butler County, KY. At least 1 inch of the total fell as sleet.

Winter Storm, Grayson

When
February 14, 10:00 PM CST to February 16, 1:00 AM CST
Where
Grayson forecast zone
Reported by
Public
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

A heavy mix of snow and sleet fell on Grayson County, KY. Storm total accumulation was 4-5 inches, of which sleet accounted for 1-2 inches.

Winter Storm, Ohio

When
February 14, 10:00 PM CST to February 16, 1:00 AM CST
Where
Ohio forecast zone
Reported by
Emergency Manager
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Around a half inch to 1 inch of sleet accumulated across Ohio County, KY in addition to some light snow.

Winter Storm, Warren

When
February 14, 10:00 PM CST to February 16, 1:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

A heavy mix of sleet and snow totaling 3 inches fell in Warren County, KY. Sleet accumulation was 1-1.5 inches, followed by 1.5-1.8 inches of snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Hart2021-02-16Vehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944000, 944001, 944003, 944004, 944005, 944007, 944390, 944392, 944393, 944394, 944395, 944396, 944397, 944398, 944399, 944401, 944402, 944403, 944404, 944405, 944406, 944407, 944408, 944409, 944410, 944411, 944412, 944413, 944414, 944415, 944416, 944417, 944418, 944420, 944421, 944422, 944423, 944424, 944425, 944426, and more.